NEW CASE - SUMMARY
Twenty-nine Year-old Male Attempts Suicide by Amitriptyline Overdose

In-Hei Hahn
New York City Poison Center
New York, NY

Int J Med Toxicol 1999; 2(2):2


These case conferences are supported by a grant from Orphan Medical, Inc.

See also CASE DISCUSSION - 1999; 2(2): 3

A 29 year-old male with a history of depression and previous suicide attempts called 911 after another suicide attempt. According to EMS the patient claimed to have taken 200-300 amitriptyline pills just a few minutes before the call. He vomited once in the ambulance.

At triage he was alert and somewhat combative. Vital signs were: blood pressure, 110/60 mm Hg; pulse, 110/minute; respirations, 18/minute, afebrile. The patient is rapidly triaged and brought into a room where he is placed on oxygen and a cardiac monitor. Almost immediately, he becomes lethargic and has difficulty breathing. An arterial blood gas at that time showed: pH 7.31, PCO2 51 mm Hg, PO2 101 mm Hg (on 2 liters O2 via nasal cannula). An ECG (Figure 1) shows a QRS complex of 120 msec.

Figure 1. An ECG shows a QRS complex of 120 msec.

Click here for a higher resolution image (for slower Internet connections, this may take a few minutes).

He is intubated, hyperventilated and given 2 ampules (88.8 mEq) of hypertonic sodium bicarbonate intravenously. A bicarbonate infusion is also started. Orogastric lavage removes some pill fragments, and 60 grams of activated charcoal are administered before the tube is removed.

Shortly thereafter, the patient has a brief seizure and his QRS complex increases to 180 msec on the monitor. In addition, his systolic blood pressure drops to under 90 mm Hg. More hypertonic sodium bicarbonate is given, as well as IV fluids. The patient’s QRS complex hovers around 120-160 msec (Figure 2), in relation to bicarbonate boluses, but his oxygenation deteriorates and his systolic blood pressure falls to 80/palp, despite bicarbonate and fluids.

Figure 2. The patient’s QRS complex hovers around 120-160 msec.

Click here for a higher resolution image (for slower Internet connections, this may take a few minutes).

In a short period of time, 9 ampules of hypertonic bicarbonate (~ 400 mEq) are given, as well as 2 liters of intravenous fluid each containing 3 more ampules (~133 mEq) of sodium bicarbonate. Physical examination now is remarkable for rales, and the patient’s saturation is 90% (corresponding to an ABG of 7.61/34/63) 100% oxygen. All fluids are held and a norepinephrine infusion is started. The blood pressure response is dramatic and the patient diureses with improvement in oxygenation. The bicarbonate drip is restarted as the patient is transferred to the ICU. The next day he is awake and extubated.

 

 



Int J Med Toxicol 1999; 2(2):2

This article is located at http://www.ijmt.net/ijmt/2_2/2_2_2.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.